One of the most overlooked areas for nutrient depletion today involves the prescriptions many of us take. The use of multiple medications can result in further exhaustion of key nutrients; either by not being transported, absorbed, metabolized, or stored adequately.
Let’s take a look at four of some common prescription medications.
When we take antibiotics (ie: amoxicillin, cephalexin, clindamycin, etc) they work to not only kill the ‘bad’ bacteria, but also the ‘good’ bacteria that are always there. If you are currently on or have ever taken an antibiotic, then taking a probiotic is the key to maintaining normal gut flora.
H2 Receptor Antagonists/Proton Pump Inhibitors
The high use of H2 receptor antagonists (ie:cimetidine, ranitidine) and proton pump inhibitors (ie:omperazole, lansoprazole) to lower stomach acid content put these patient on a greater risk of nutritional deficiency. There are certain nutrients that require stomach acid in order to be absorbed properly. These patients would benefit from supplementing with a vitamin B-complex, vitamin D, calcium, and magnesium. The addition of digestive enzymes will also ensure proper digestion.
Another class of drugs with high usage are the statins (ie: lovastatin, simvastatin, pravastatin). Our bodies make cholesterol and coenzyme Q10 from the same source; therefore inhibiting the production of cholesterol also inhibits the production of CoQ10. A common side effect from statin usage is muscle weakness. This can be alleviated by adding back coenzyme Q10. Vitamin D supplementation should also be considered.
The use of oral contraceptives result in deficiencies of all the B vitamins (B-1, B-2, B-3, B-6, B-12 and folic acid) and the minerals magnesium, selenium, and zinc. Even woman on HRT should at least be supplementing with B-6 and magnesium.
We may not all be able to go off our medications, and it is important to know how they affect our intake of vitamins and minerals. These were just a few examples; if you have questions on what your medications might be depleting, please ask.